Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 236, NWS Springfield, MO

September 19, 2013Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 19, 2013, 4:08 PM CDT for Howell County, Ozark County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2013, 4:08 PM CDT (21:08 UTC)
Expired
Sep 19, 2013, 5:00 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS53 KSGF 192108
SVRSGF
MOC091-153-192200-
/O.NEW.KSGF.SV.W.0236.130919T2108Z-130919T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT THU SEP 19 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 PM CDT

* AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF BAKERSFIELD...AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAKERSFIELD...CAULFIELD...MOODY AND UDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3650 9239 3657 9238 3662 9213 3661 9197
      3650 9188
TIME...MOT...LOC 2108Z 242DEG 9KT 3648 9224

HAIL...1.00IN
WIND...60MPH

$$

GAGAN
1 follow-up statement
089 
WWUS53 KSGF 192139
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT THU SEP 19 2013

MOC091-153-192149-
/O.CAN.KSGF.SV.W.0236.000000T0000Z-130919T2200Z/
HOWELL MO-OZARK MO-
439 PM CDT THU SEP 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3650 9239 3657 9238 3662 9213 3661 9197
      3650 9188
TIME...MOT...LOC 2139Z 242DEG 9KT 3652 9215

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:24 PM CDT, 44 minutes earlier.

Area forecast discussion, Sep 19, 3:24 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT Thu Sep 19 2013

.SYNOPSIS...
Issued at 315 PM CDT THU SEP 19 2013

Water vapor imagery depicts a short wave trough digging southeast
across the northern High Plains. Height falls and a surface cold
front out ahead of this trough have resulted in thunderstorm
development up across the Corn Belt region. Additional convection
has developed from northeastern Oklahoma into northern Arkansas on
the edge of an increased mid/upper level moisture feed and an
overall diffluent flow aloft. This general region has also reached
their convective temperatures based on regional 12 UTC RAOBs. With a
rather breezy southwest wind, mid-afternoon temperatures were in the
upper 80s to lower 90s.

&&

.SHORT TERM...(Late this Afternoon through Saturday Night)
Issued at 315 PM CDT THU SEP 19 2013

From late this afternoon into this evening, there is some concern
for microburst potential given low level theta-e differentials in
the 25 to 30 Kelvin range. The main threat will be along and south
of the Ozark Plateau. That cold front will then move into extreme
southeastern Kansas and west-central Missouri late tonight. Showers
and thunderstorms will increase in areal coverage along and behind
that front. We could see some gusty winds with that activity,
however the overall severe threat looks fairly low.

That front will then make steady progress southeast across the area
on Friday. Showers and thunderstorms will continue across the area,
but will eventually end from northwest to southeast throughout the
day. We were not too quick to end the threat of precipitation as an
upper level jet streak will become favorably positioned to perhaps
keep some shower activity going well behind the surface front. Cool
air advection and the widespread rainfall will keep temperatures
from getting out of the lower to middle 70s.

Any leftover activity will then end across south-central Missouri
Friday evening. This will set the stage for a dry weekend with
seasonably cool temperatures. We are looking at highs in the 70s
with lows in the upper 40s to middle 50s.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT THU SEP 19 2013

For Sunday through Thursday, the 12z suite of medium range model
output continues to produce an increasingly amplified pattern.
Five wave charts do show a trough of increasing strength over the
western half of the CONUS with digging preferred in the
Rockies/High Plains. Upper level ridging will be in control of our
weather regime for much of the week. A shortwave trough looks to
briefly knock down the strength of this ridge in the
Monday/Tuesday time frame. The GFS is most bullish with this
feature, while the ECMWF, GFS ensemble mean, GEM and UKMET are a
bit more dampened. Given that this wave is heading into confluent
flow, expectations are that this wave should weaken with time.
There are some differences in QPF output from the models, but
given the dearth of deep layer moisture, have held off from
mentioning any rain bearing PoPs. Will continue to keep an eye on
this system as an increase in moisture would lend to a risk for
some shower activity. Otherwise, the week looks to be mainly dry
and seasonably warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1246 PM CDT THU SEP 19 2013

Complex forecast over the next 24 hours. This afternoon will
feature an increase in cloud cover with scattered shower and
thunderstorm development affecting areas southeast of the I-44
corridor (including the SGF/BBG aerodromes). Have handled this
with VCTS for the time being. Winds will remain gusty this
afternoon, especially at JLN/SGF where gusts out of the southwest
will near 25kt from time to time. Next, attention turns to a cold
front that is gathering strength to our northwest. Showers and
storms will develop along this feature as the day progresses,
congealing into a large complex this evening. This will begin to
approach from the west and northwest during the mid/late evening
hours, with periods of rain persisting through the end of the TAF
cycle. Ceilings will gradually lower, with MVFR expected after the
front passes during the overnight hours. MVFR visibility is
expected with the heavier downpours of rain. Cannot rule out bouts
of IFR late tonight into Friday morning, however confidence is not
high enough to include at this juncture.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Schaumann
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Gagan
Hazardous weather outlook, Sep 19, 3:38 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU SEP 19 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
338 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS
  EVENING...PRIMARILY ALONG AND SOUTH OF A NEVADA TO
  SPRINGFIELD TO SALEM LINE. CLOUD TO GROUND LIGHTNING WILL BE THE
  PRIMARY HAZARD WITH THIS ACTIVITY. A LOCALIZED WIND GUST OVER
  50 MPH AND HAIL TO THE SIZE OF PENNIES WILL ALSO BE POSSIBLE.

  HEAT INDEX VALUES IN THE MIDDLE 90S WILL CONTINUE INTO EARLY
  THIS EVENING ACROSS PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND
  WEST CENTRAL MISSOURI.

  WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE
  OUTLOOK AREA FROM THE WEST AND NORTHWEST FROM THE MID TO LATE
  EVENING HOURS INTO TONIGHT MAINLY NORTH OF THE INTERSTATE 44
  CORRIDOR AS A COLD FRONT MOVES INTO THE REGION. THE OVERALL
  SEVERE WEATHER POTENTIAL IS LOW WITH THIS ACTIVITY. HOWEVER A
  FEW STRONG WIND GUSTS WILL BE POSSIBLE NORTH OF HIGHWAY 54.
  OTHERWISE THE MAIN HAZARDS FROM THESE STORMS TONIGHT WILL BE
  FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE FRONT AND POTENTIAL FOR THUNDERSTORMS WILL CONTINUE TO
  TRACK THROUGH THE OUTLOOK AREA FRIDAY...WITH THIS ACTIVITY
  PUSHING SOUTH OF THE AREA BY FRIDAY EVENING. THE MAIN RISK WITH
  THESE STORMS WILL BE FREQUENT LIGHTNING STRIKES AND HEAVY
  DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT DUE TO
  THE EXPECTED ISOLATED COVERAGE OF ANY STRONG TO SEVERE STORMS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark38 min
Sep 19, 4:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.